South Dakota, 2011

Flash Flood and Hail in South Dakota, July 22, 2011

July 22, 2011 · NWS UNR · 7 events in 2 counties and zones

A severe thunderstorm developed across south central South Dakota and slowly moved across Mellette and Todd Counties. The storm produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across south central South Dakota and slowly moved across Mellette and Todd Counties. The storm produced large hail and strong wind gusts. Heavy rain caused street flooding in Rosebud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 2:39 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 22, 2:39 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT FRI JUL 22 2011

.DISCUSSION...20Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER
NORTH CENTRAL WYOMING WITH A NARROW INVERTED TROUGH EXTENDING TO
NEAR GGW IN NWRN MONTANTA. WARM FROM APPEARS TO EXTEND FROM THE
NORTHERN BLACK HILLS AREA TO NEAR ABR. VERY DRY AIR IS IN PLACE
OVER NORTHEASTERN WYOMING AND THE HIGHER ELEVATIONS OF THE BLACK
HILLS WITH DEWPOINTS IN THE LOWER 30S TO LOWER 40S. MEANWHILE
DEWPOINTS ON THE PLAINS OF WESTERN SOUTH DAKOTA ARE IN THE 60S.

FOR TONIGHT...THE WARM FRONT WILL CONTINUE TO MOVE SLOWLY
NORTHWARD AND THE LOW PRESSURE CENTER WILL MOVE SLOWLY
EASTWARD...DRAGGING A COLD FRONT INTO NORTHWESTERN SOUTH DAKOTA
TOWARD MIDNIGHT.

SIGNIFICANT MOISTURE WILL POOL ALONG THE WARM FRONT LATE THIS
AFTERNOON AND THIS EVENING. CAPPING INVERSION WILL WEAKEN LATE
THIS AFTERNOON SUPPORTING SURFACE-BASED CONVECTION ALONG THE
BOUNDARY AS UPPER TROUGH APPROACHES. NOTABLE 850-700MB
FRONTOGENESIS AS WELL AS 0-6KM BULK SHEAR VALUES AROUND 25M/S.
HODOGRAPHS SUGGEST DISCRETE SUPERCELLS AT THE
START...TRANSITIONING TO A BOW ECHO- TYPE CONFIGURATION LATE THIS
EVENING WITH AN MCS OR TWO TRAVERSING ND OR NWRN SD. THE MAIN THREAT
WILL INITIALLY BE VERY LARGE HAIL AND THEN WIND LATER THIS EVENING
AS SYSTEM GROWS UPSCALE.

ON SATURDAY...UPPER TROUGH MOVES INTO CENTRAL CANADA WITH
SOUTHERN END SHORTWAVE WHIPPING AROUND IT INTO THE NORTHERN
PLAINS. COULD BE SOME LEFTOVER SHRA/TSRA IN THE NORTH...BUT
SUBSIDENCE/DRYING BEHIND MAIN UPPER TROUGH RATHER STRONG. SURFACE
HIGH BRINGS NICE NIGHT SATURDAY NIGHT.

SUNDAY...SURFACE HIGH SLIPS EAST WITH RETURN FLOW DEVELOPING OVER THE
WESTERN CWA. NARROW RIBBON OF 500-1000J/KG MLCAPE DEVELOPS OVER THE
HIGHER TERRAIN LATE IN THE AFTERNOON...WHICH MAY SUPPORT ISOLATED
TSRA. HOWEVER LITTLE UPPER FORCING AVAILABLE TO HELP BREAK THE CAP SO
WILL KEEP THE FORECAST DRY FOR NOW.

EXTENDED...A WEAK UPPER LEVEL RIDGE OVER THE LOWER MISSISSIPPI
VALLEY WILL KEEP SOUTHWEST FLOW OVER THE REGION FOR EARLY NEXT
WEEK. CHANCES FOR THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH
THE PERIOD AS WEAK DISTURBANCES ROTATE AROUND THE RIDGE.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES
THROUGH THE PERIOD...WITH HIGHS GENERALLY IN THE 80S TO MID 90S.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED HEADING
INTO THE NIGHT...MAINLY IN THE AREA OF THE BLACK HILLS...AND TOWARD
THE NORTH AND EAST. SOME OF THESE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. OTHERWISE VFR CONDITIONS ARE EXPECTED
THROUGH SATURDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 22, 10:36 AM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1036 AM MDT FRI JUL 22 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1036 AM MDT (1136 AM CDT) FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT.

THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER FAR
NORTHWESTERN SOUTH DAKOTA WHERE THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING GENERALLY NORTH AND EAST OF A LINE FROM GILLETTE IN
NORTHEASTERN WYOMING...TO THE NORTHERN BLACK HILLS...TO MISSION IN
SOUTH CENTRAL SOUTH DAKOTA.

VERY LARGE HAIL GREATER THAN 2 INCHES AND DAMAGING WINDS WILL BE
THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING GENERALLY NORTH OF A LINE FROM CAMP CROOK TO
FAITH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COUPLE OF THUNDERSTORMS MAY OCCUR OVER FAR NORTHWESTERN SOUTH
DAKOTA DURING THE DAY SATURDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON INTO THE MIDDLE OF NEXT
WEEK. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER NORTHWESTERN SOUTH
DAKOTA.

In the hours before

Special weather statement, Jul 22, 4:58 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI JUL 22 2011

SDZ047-222345-
TODD SD-
558 PM CDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TODD COUNTY UNTIL
645 PM CDT...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF PARMELEE...OR 20 MILES WEST OF
MISSION...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MISSION...
  PARMELEE...
  ROSEBUD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARSTENS

The radar

The North Platte radar (KLNX), 152 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Todd

When
July 22, 6:25 PM CST
Where
Todd County, 5.27 mi NNW of Rosebud
Measured
1.75 in hail
Reported by
Public
Coordinates
43.298, -100.918

Hail, Todd

When
July 22, 6:45 PM CST
Where
Todd County, Rosebud
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.230, -100.870

Hail, Todd

When
July 22, 7:00 PM CST
Where
Todd County, 4 mi NW of Rosebud
Measured
1 in hail
Reported by
Public
Coordinates
43.271, -100.926

Flash Flood, Todd

When
July 22, 7:05 PM CST to 9:30 PM CST
Where
Todd County, 7.39 mi WNW of Mission to 0.85 mi WNW of St Francis
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
43.350, -100.800

Street flooding occurred in Rosebud.

Hail, Todd

When
July 22, 7:30 PM CST
Where
Todd County, 1.71 mi NE of Rosebud
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.245, -100.844

Hail, Todd

When
July 22, 7:31 PM CST
Where
Todd County, Rosebud
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.230, -100.870

Thunderstorm Wind, Mellette

When
July 22, 8:05 PM CST
Where
Mellette County, 11.48 mi SSE of Cedar Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.422, -100.947

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330792, 330794, 330795, 330828, 330797, 330798, 330800.